Thrombocytopenia developing in the course of chemotherapy for malignant disease is usually attributed to drug-induced marrow suppression and/or marrow replacement by tumor. We describe two patients who developed severe thrombocytopenia and hemorrhagic symptoms while being treated with oxaliplatin, 5-fluorouracil, and leukovorin for metastatic colon cancer in whom platelet destruction appears to have been caused by oxaliplatin-dependent antibodies specific for the platelet glycoprotein IIb/IIIa complex (alpha(IIb)/beta(3) integrin). Drug-induced immune thrombocytopenia (DITP) should be considered in patients who experience a sudden, isolated drop in platelet levels while being treated with chemotherapeutic agents, especially when adequate numbers of megakaryocytes are present in the bone marrow.
No takes yet. Share an insight, caveat, or question.
Curtis et al. (2006) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: